• Help us to support others – donate now and change a life

    Donate now

Resources

  • A
  • A
  • A
Text size

Dear Doctor: Fluctuating symptoms

Dear Doctor: Fluctuating symptoms

Our joint medical advisers, Prof Julia Newton and Dr Gregor Purdie, answer a reader's question about fluctuating symptoms.

Over 20 years with M.E. I have experienced a number of what I call “crashes.” While I have day-to-day exhaustion, tinnitus, breathlessness, soreness and problems standing, with a “crash” I can feel suddenly very, very ill, like I have been poisoned. At such times, I feel very sick and nauseous. I get a very dry mouth, and need to urinate frequently (even without drinking anything). I get muscle jerks and spasms, and my extremities go very cold. My heart feels like it’s racing, and my breathing can be very low and shallow. These crashes can last hours or days (or weeks, in the early days), and I find that I feel only marginally less ill if I lie on my side – lying on my front or back makes me feel more ill. Can you shed any light on what is happening here, and what I can do about it?


Prof Newton says: The description of a fluctuating course in those with M.E. is very common. There are a number of reasons why this might happen. It may be natural variation in a chronic condition, which is something that we see in all sorts of different conditions. It may be a consequence of not managing activity levels quite as well as is ideal.

We often talk about “boom and bust” where those who suffer with M.E., for all sorts of reasons perhaps do more activity than they are able to manage routinely, which of course has consequences. This pattern of activity and managing within the limitations of the energy that an individual has can be very difficult. Usually in clinic we recommend that patients find their baseline of activity, which in our experience can be extremely low, and the intention from there is that they very, very slowly increase their activity levels in the hope that by doing so, it will allow them to do more over time.

Human nature, however, is such that there is always a tendency in everybody to do more if you feel able, and one of the things that is most difficult in those with M.E. is when you feel okay, not beingtempted to do more than youphysically are able to. The pattern ofboom and bust can be very difficultto get out of, and trying to break thiscycle of crashes can take a lot oftime and effort.

The muscle jerks and spasms, and the feeling that the extremities are cold, also raise in my mind whether the crashes could be related to drops in blood pressure or changes in autonomic function. Characteristically people who drop their blood pressure describe a sensation of feeling like the blood is draining out of them; this can often be described as a very cyclical pattern, with very good days, and days when they crash, and it can often take a long time to recover.

In people who have vasovagal syncope (sometimes known as neurally mediated hypotension) this tendency to drop your blood pressure can lead to a whole range of symptoms and be very distressing. The reasons why people tend to drop their blood pressure sometimes relate to problems with circulating volume, and we hypothesise that people can perhaps not drink quite as much fluid in the weeks and months up to a crash, which slowly reduces their vascular volume and as a result reduces their blood pressure, ie. the head of steam that gets blood around the body, including to their brain. If the threshold is reached whereby there isn’t enough blood going to the brain, it is at this point that people experience symptoms such as fatigue and pre-syncope.

In the clinic, when we suspect people of having drops in their blood pressure that are perhaps related to reduced intravascular volume, we always strongly recommend that people increase their fluid intake to at least 2.5 litres of non-caffeinated fluid a day.

Dr Purdie says: Presenting to your GP when experiencing a “crash” is important. As has often been said, it is important to exclude any other illnesses.

Tinnitus would need to be looked at in its own right. Your GP would check your hearing to see whether there is any loss, particularly if there are any symptoms of nausea and/or vomiting. This would make your GP consider illnesses such as Ménière’s Disease, a rare disorder that affects the inner ear where there is specific treatment which can alleviate the symptoms.

Breathlessness would also be looked at in its own right by a diligent GP, to make sure that there was no underlying lung disease.Chronic Obstructive Pulmonary Disease (COPD) is common in smokers, therefore a common problem for GPs deal with.

As Professor Newton has said,there are concerns about a drop inblood pressure. In these situations, itis vital that your GP assesses whetherpostural orthostatic tachycardiasyndrome (POTS) could be underlying your symptoms (see InterAction 94 p 36 for more information on PoTS). This is a well-known problem for people with M.E., but can be very difficult to diagnose because the symptoms can vary from person to person and can affect many systems within the body.

As well as causing dizziness and fainting, some people with PoTS show signs of poor memory and concentration, feelings of anxiety, sweating, nausea and upset bowels, palpitations, general weakness and insomnia.

If your GP is concerned that this could be the cause of your symptoms, then you could be asked to undertake a “stand test”. Your pulse and blood pressure will be measured with you lying down. You will be asked to stand up and have your pulse and blood pressure measured with you standing after two, five and ten minutes. If your pulse shows an increase of more than 30 beats per minute, you need to be fully assessed for the condition. As Professor Newton has said, it is important that you increase your fluid intake.

These problems are well recognised in M.E., but it is also very important for a GP to keep an open mind as to the causes of these symptoms.